Klonopin (clonazepam) is a controlled medication prescribed to treat panic disorder and seizures. It belongs to a class of drugs known as benzodiazepines. It works by increasing the action of the brain chemical GABA, which reduces nerve excitability and produces a calming effect.
If an individual wants or needs to stop taking Klonopin, the dose needs to be reduced gradually or tapered. Stopping Klonopin use abruptly can generate withdrawal symptoms, which may be uncomfortable and dangerous. It is important, therefore, that tapering off Klonopin is done under the supervision of a licensed medical professional.
Do You Have to Taper off Klonopin?
The effectiveness of Klonopin has not been sufficiently studied for a period of more than nine weeks. The long-term use of benzodiazepines, including Klonopin, can lead to undesirable consequences like poor memory, depression and dependence.
Consuming this medication for several weeks or longer can lead to tolerance, meaning that larger doses of the drug are required to produce the same effect. When tolerance develops, the individual is at an increased risk for dependence, addiction and overdose. At this point, it may be beneficial to the patient’s health to stop taking the drug, but this would be done through a taper.
Risk of Stopping Klonopin Cold Turkey
If Klonopin is stopped abruptly or if the dose is reduced too quickly, an individual will experience withdrawal. Klonopin withdrawal symptoms can occur after only two weeks of treatment or if you stop abruptly. The symptoms that may occur as a result include:
- Mood swings
- Tremor and shakiness
- Abdominal pain
- Muscle cramps
Benefits of Tapering off Klonopin
The longer a patient has used Klonopin and the higher the dose, the more likely that person will experience withdrawal symptoms. When tapering is performed under the supervision of a physician, the withdrawal symptoms an individual experiences can be minimized or altogether avoided.
The biggest risk when stopping this medication cold turkey is seizures. Unlike other withdrawal symptoms that may be painful and uncomfortable, experiencing seizures from abruptly discontinuing the medication can be fatal. A physician knows how much and how rapidly Klonopin can be tapered to prevent unwanted fatal effects like seizures.
We can help answer your questions and talk through any concerns.
Klonopin Taper Schedule
Tapering off Klonopin should be tailored to each individual; however, a general rule is that the dose can be reduced initially by 10 to 25%. The dose may be further reduced by 10 to 25% every one to two weeks. An example Klonopin taper could look like:
Example of Clonazepam Taper Schedule (Patient taking total daily dose of 3.5 mg)
|Week 1||0.5 mg in the morning, then 1 mg three times daily|
|Week 2||Decrease dose by 25%||1 mg three times daily|
|Week 3||0.5 mg in the morning, then 1 mg twice daily|
|Week 4||Decrease dose by 25%||0.5 mg twice daily and 1 mg at bedtime (at this point, the total daily dose is cut by about ½)|
|Weeks 5 to 8||Hold dose for 1 month||Continue at 2 mg per day|
|Weeks 9 to 10||0.5 mg three times daily|
|Weeks 11 to 12||Decrease dose by 25%||0.5 mg twice daily|
|Weeks 13 to 14||Decrease dose by 25%||0.5 mg once daily|
Factors That Affect a Klonopin Tapering Schedule
A variety of factors can influence how quickly or slowly Klonopin can be tapered. The most important component is how long an individual was taking the medicine and how high the daily dose was. Generally speaking, the dose may be tapered more rapidly (until 1 mg is reached) for patients on higher doses of Klonopin.
Individuals who are worried about stopping their medication or who have failed tapers in the past may require a slower taper. Patients who are using other drugs, like an opioid, or who have a substance use disorder may also require a slower taper or a medical detox.
Klonopin Taper Side Effects
Side effects may occur while tapering off Klonopin, particularly if the dose is decreased too quickly. These side effects that may be experienced are:
- Shaking or trembling
- Inability to sleep
- Increased heart rate/palpitations
- Muscle aches
It is important to note that a large rapid reduction in dose can lead to severe withdrawal, including seizures.
Can You Self-Taper off Klonopin?
A Klonopin tapering should always be done under the direct supervision of a licensed medical professional. Not only can withdrawal symptoms be painful; they can also be life-threatening. The safest way to come off Klonopin is through detoxification at an accredited rehabilitation facility. The health care professionals at these centers can ensure that withdrawal symptoms are diminished or avoided. Tapers are most successful when accompanied by behavioral therapy, which a rehab facility can provide.
Benefits of a Medical Detox Program for Klonopin Tapering
A medical detox program is designed to help the body gradually remove the harmful substance from itself. During this process, medications may be administered to help relieve any pain or discomfort that may arise. The individual is monitored to ensure that any health issues from withdrawal or co-occurring conditions can be promptly addressed.
The Recovery Village Columbus is a licensed rehabilitation center that offers unmatched care to anyone seeking help to taper off clonazepam (Klonopin). Our team of accomplished and empathetic health care professionals is uniquely trained to make the detoxification process as seamless as possible. If you or someone you know needs help tapering off Klonopin or treating a Klonopin addiction, contact us today.
U.S. Food and Drug Administration. “Klonopin.” October 2017. Accessed June 1, 2022.
Drug Enforcement Agency. “Benzodiazepines.” December 2019. Accessed June 1, 2022.
National Center for PTSD. “Effective Treatments for PTSD: Helping P[…]from Benzodiazepines.” January 2015. Accessed June 1, 2022.
City of Philadelphia Department of Behavioral Health and Intellectual Disability Services. “Clinical Guidelines for Tapering Benzodiazepines.” February 2019, Accessed June 1, 2022.
Medscape.com. “Clonazepam (Rx).” April 2022. Accessed June 1, 2022.
Brett, Jonathan, & Bridin Murnion. “Management of benzodiazepine misuse and dependence.” Australian Prescriber, 2015. Accessed June 1, 2022.
Nardi A. E., et al. “Tapering clonazepam in patients with pan[…]3 years of treatment.” Journal of Clinical Psychopharmacology, June 2010. Accessed June 1, 2022.
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.